Laughter is the best medicine, and now, here’s the best medicine to treat laughter. Fainting from laughter happens, albeit rarely, and is probably a vasovagal response, reports a case series in the medical literature.
Dubbed “Sitcom Syncope,” the series of three patients and a literature review of other cases evaluated patients who reported loss of consciousness during vigorous laughter. The series was reported by Prashan H. Thiagarajah, MD, an ACP Associate Member at the Allegheny General Hospital in Pittsburgh, Pa., and colleagues in Postgraduate Medicine.
The three patients reported seven fainting spells induced by vigorous laughter that were witnessed friends or family.
All patients were hospitalized and underwent a complete history and physical, 12-lead echocardiogram, chest radiograph, routine blood analysis, transthoracic echocardiography, Holter monitoring, carotid duplex study, stress testing, polysomnography, and head-up tilt table testing. In each cases, structural heart disease and cerebrovascular disease were ruled out. Read more »
*This blog post was originally published at ACP Internist*